Acute muscle injury and potentially fatal rhabdomyolysis may occur with use of statins and certain interacting medications. This investigation assessed risk for myopathy in patients receiving treatment with a statin in combination with daptomycin, a medication also associated with muscle injury.
Patients hospitalized from July 1, 2005, through June 30, 2010, who received simvastatin or rosuvastatin concurrently with daptomycin were identified and their medical records were examined. Patients were judged to have treatment-related muscle injury if their records contained evidence of myalgia with or without weakness and secondarily impaired mobility together with elevated creatine kinase (CK) levels. These assessments were compared with similar data from hospitalized patients who received a statin alone.
A total of 52 patients received 66 courses of concurrent treatment with simvastatin or rosuvastatin and daptomycin. Of these, no patient (0%) met evidentiary requirements for diagnosis of myopathy or related complications. No patient (0%) developed muscle pain or discomfort and none developed markedly elevated CK levels. The incidence of asymptomatic elevations of CK in these simvastatin or rosuvastatin plus daptomycin recipients (9%) was statistically indistinguishable from the incidence of CK elevations found in a cohort of 105 inpatients who received simvastatin or rosuvastatin alone (21%; p=0.135).
In patients receiving treatment with simvastatin or rosuvastatin and daptomycin, no symptoms or objective evidence of muscle injury attributable to a drug interaction were identified. These findings are consistent with data indicating that the myopathic effects of statins and daptomycin are incited by disparate and perhaps unique pharmacological mechanisms. Risk of muscle injury therefore appears to be no greater when a statin is administered with daptomycin than when either medication is used alone.